The UK's fastest-growing regional news network
26°C | 16°C
21°C | 14°C
22°C | 10°C
See the full forecast for your area.
Sponsored by Britelite.
Home Sittingbourne News Article
A Kent couple have welcomed a government review into a controversial acne drug - years after their son suffocated himself after taking the treatment.
The government is to review Roaccutane, which has been blamed for causing depression and a number of suicides.
A government science group, the Commission on Human Medicines, will review all the data on the drug over the next two months and the risk of adverse psychiatric reactions.
It will be include experts in clinical pharmacology, dermatology, psychiatry and a representative from the British Association of Dermatologists.
It comes after some of the families protested outside the headquarters of the manufacturer Roche, in Welwyn Garden City, Herts.
They included the parents of James Sillcock, 26, of Bapchild, who suffocated himself in December 2012 after years of mental health problems he blamed on the drug.
He was prescribed Roaccutane at 16 but stopped 18 months later when he began suffering anxiety, fatigue and blurred vision.
His parents Melvin and Lorraine say he never got the drug out of his system and was plagued by mental health problems for eight years.
Mr Sillcock, 62, a photographer from Bapchild, said: "They need to find out why this drug affects a percentage of people in the way it does.
"It's like Russian roulette - no one knows how much damage it will do to each person.
"The manufacturers are making millions off Roaccutane - but it has caused devastation for thousands of families.
"We're pleased that the government appear to be taking this seriously, at last.
"I don't think this would have happened without the pressure from the families so we do see it as a small victory.
"However we won't stop fighting until this drug is either made safe or taken off the shelves for good."
An inquest into James's death in July last year heard how he penned a 20-page letter to his parents, which was found beside his body.
He outlined how his life changed - saying his life had been "perfect", but the drug left his world "in tatters".
The heartbreaking note read: "Even to this day, I just can't believe how easily things can change, and how NEEDLESSLY it did change for me.
"I could never of [sic] ever dreamt that taking Roaccutane, in the summer of 2002, ten years ago, could have brought the hell it has given me, changing my world completely, and leaving it in tatters.
"It's like Russian roulette - no one knows how much damage it will do to each person" - Melvin Sillcock
"I haven't been the same person since. I live every day in misery, helplessness, despair and regret."
A Roche spokeswoman said: "Roaccutane has transformed the lives of many acne sufferers, but like most medications it can have side effects.
"Whilst no definitive cause and effect relationship has been established to directly link mood swings and depression with the drug, there have been rare reports, amongst both those taking Roaccutane and acne sufferers in general.
"As a caution we recommend that anybody experiencing these, or other possible side effects with the treatment, to tell their doctor immediately."
Click here for more news from Sittingbourne.
Click here for more news from around the county.